Warning as overdose calls spike in NSW

·1-min read

This week 30 people are expected to call for help with a potential drug overdose in NSW.

The state's Poisons Information Centre says 1047 calls have been received so far in 2022, a 12 per cent jump on the same point last year.

Almost half were linked to stimulant use, including ice and ecstasy.

Experts are now pleading for the community to learn the signs of an overdose, but warn some can look different.

"Stimulant drugs, when taken in excess, can cause agitation, sweats, and tremors and can result in heart palpitations and seizures," the centre's senior specialist Genevieve Adamo said.

Opioid overdose signs include drowsiness, loss of consciousness and slowed breathing.

"If left untreated these symptoms can be fatal, quick action could save a life," she said.

Ms Adamo urged opioid drug users and their families to consider stocking the overdose reversal drug, naloxone, which is available without prescription from pharmacies.

Calls to the poison centre also reported unexpected side effects from unknown ingredients in fake pills.

"Illicit substances are not standardised, they vary in strength or purity, and often contain unknown ingredients, which can cause unexpected, and potentially deadly side effects," Ms Adamo said.